Skip to Main Content

Transactions of the American Mathematical Society

Published by the American Mathematical Society since 1900, Transactions of the American Mathematical Society is devoted to longer research articles in all areas of pure and applied mathematics.

ISSN 1088-6850 (online) ISSN 0002-9947 (print)

The 2020 MCQ for Transactions of the American Mathematical Society is 1.48.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Bounded mean oscillation and the uniqueness of active scalar equations
HTML articles powered by AMS MathViewer

by Jonas Azzam and Jacob Bedrossian PDF
Trans. Amer. Math. Soc. 367 (2015), 3095-3118 Request permission


We consider a number of uniqueness questions for several wide classes of active scalar equations, unifying and generalizing the techniques of several authors. As special cases of our results, we provide a significantly simplified proof to the known uniqueness result for the 2D Euler equations in $L^1 \cap BMO$ and provide a mild improvement to the recent results of Rusin for the 2D inviscid surface quasi-geostrophic (SQG) equations, which are now to our knowledge the best results known for this model. We also obtain what are (to our knowledge) the strongest known uniqueness results for the Patlak-Keller-Segel models with nonlinear diffusion. We obtain these results via technical refinements of energy methods which are well-known in the $L^2$ setting but are less well-known in the $\dot {H}^{-1}$ setting. The $\dot {H}^{-1}$ method can be considered a generalization of Yudovich’s classical method and is naturally applied to equations such as the Patlak-Keller-Segel models with nonlinear diffusion and other variants. Important points of our analysis are an $L^p$-$BMO$ interpolation lemma and a Sobolev embedding lemma which shows that velocity fields $v$ with $\nabla v \in BMO$ are locally log-Lipschitz; the latter is known in harmonic analysis but does not seem to have been connected to this setting.
Similar Articles
Additional Information
  • Jonas Azzam
  • Affiliation: Department of Mathematics, University of Washington-Seattle, Seattle, Washington 98195
  • Address at time of publication: Departament de Matemàtiques, Universitat Autònoma de Barcelona, Edifici C Facultat de Ciències, 08193 Bellaterra, Barcelona, Spain
  • MR Author ID: 828969
  • ORCID: 0000-0002-9057-634X
  • Email:,
  • Jacob Bedrossian
  • Affiliation: Courant Institute of Mathematical Sciences, New York University, 251 Mercer Street, New York, New York 10012
  • Address at time of publication: Department of Mathematics and the Center for Scientific Computation and Mathematical Modeling, University of Maryland, College Park, Maryland 20742
  • MR Author ID: 908903
  • Email:,
  • Received by editor(s): August 21, 2011
  • Received by editor(s) in revised form: November 3, 3012
  • Published electronically: December 18, 2014
  • © Copyright 2014 American Mathematical Society
    The copyright for this article reverts to public domain 28 years after publication.
  • Journal: Trans. Amer. Math. Soc. 367 (2015), 3095-3118
  • MSC (2010): Primary 35A02; Secondary 35Q92, 35Q35, 76B03
  • DOI:
  • MathSciNet review: 3314802